Wed | Oct 18, 2017

He's allergic to condoms

Published:Saturday | July 4, 2015 | 12:00 AM

Q Doctor, I am a guy of 20, and I think I must have an allergy to condoms. Whenever I use one, I get sore and swollen and itchy.

My own doctor has confirmed that this is an allergy, and has given me some 'anti-allergy' tablets. But I still have the problem. Any suggestions?

A Allergy to latex condoms is quite common. In men, it produces the symptoms you describe. And in women, it causes soreness and itching in the vagina.

Because the condition is so widespread, scientists have invented various kinds of 'low allergy' condom. These may be on sale at your local pharmacy. Alternatively, just tap the words 'LOW ALLERGY CONDOM' into Google, and you will find a lot of brands on sale.

Another way of approaching the problem would be for your girlfriend to use the FEMALE condom. Most brands of this do not contain latex. And it is quite widely available in pharmacies. For more information on how to use it, check out the website of Jamaica's EMTCT Project.

 

She wants to go on the Pill

 

Q Hi, Doc. I am about to lose my virginity, so I am thinking of going on the Pill. By the way, I am 19 years old and quite a passionate person! So, could you tell me, are there any unwanted effects caused from the Pill?

Also, a friend of mine says that there are some good side-effects. Is this true?

AA very good question! By the way, please make sure that you don't become pregnant before you have started on the Pill.

Yes, the Pill has some unwanted side-effects. But in a woman as young as yourself, the chance of serious side-effects is pretty low. It is ladies in their 30s and 40s who are more likely to run into major troubles.

It may help you if I divide Pill side-effects into three categories: minor, serious, and good.

Minor side-effects often occur during the first few packs of the Pill. They mostly go away after a few weeks. They include:

- Spotting. This means slight bleeding, possibly requiring the use of a pad or tampon.

- Nausea. Occasionally, the woman may even throw up.

- Headache. Usually very slight - but you should tell your doctor if you get a severe headache.

- Breast tenderness. Sometimes accompanied by slight breast enlargement.

- Weight gain. Usually very slight.

- Minor problems with contact lenses.

- Mood changes. These are not common, but a few young women do experience low feelings.

Serious side-effects, which are very rare at your age, include:

- Clotting in the veins.

- Stroke.

- Heart attack.

Good side-effects of the Pill include:

- Shorter periods.

- Lighter periods.

- Regularisation of the menstrual cycle.

- Removal of period pain.

Before you start on the Pill, please read the leaflet in the package carefully. This should give you a lot more information about possible side-effects.

 

Should he give in to this man?

 

Q A pleasant day to you, doctor. I am a guy of 17. I am 'straight'. In other words, I like girls. But a rich man, who is about three times my age, has offered me a great deal of cash if I go to bed with him. The money would mean a great deal to me. Should I accept, Doc? I don't even know what he wants to do with me.

A I really do not think you should go ahead. This older guy will almost certainly want to have both oral and anal sex with you.

Both these activities could give you various infections. Anal sex might even give you HIV. Also, it could damage the muscles in your bottom.

I appreciate that the money could make a big difference to your life. But I advise against prostituting your body in this way.

 

'Plagued' by yeast infection

 

Q Doc, since I started having sex with my boyfriend, I have been 'plagued' by yeast infection in the vagina. What is the best treatment, please?

A'Yeast' means infection with a fungus called 'Candida albicans'. The usual method of treatment is to apply an anti-fungal cream, like clotrimazole (Canesten). If your doctor agrees, you could also try pessaries (that is, vaginal tablets) containing the same ingredient.

Alternatively, it is often possible to cure yeast infection by taking a tablet called fluconazole (Diflucan) by mouth.

Finally, in cases of RECURRENT yeast infection, it is always worth treating the male partner with Canesten cream, applied to the penis daily for a week. This is because guys often 'harbour' the fungus in the folds of the foreskin, without realising it.

 

'Delayed ejaculation'

 

Q I am a real worried guy, doctor. I have only recently started having sex, and although I enjoy it very much, I find that I cannot 'discharge' when I am inside my girlfriend. I can easily do it by masturbation. Also, I can climax when she rubs me with her hands. So why can't I discharge inside the vagina when we are having sex? She is fretting because she feels that it means we will never be able to have children.

A This is a psychological condition. It is called 'delayed ejaculation' or 'retarded ejaculation'. I recommend that you look up those two terms on the Internet. Experts believe that it is caused from the fact that the guy's mind will not let him relax and 'let go'. Your best move now would be to go and see a counsellor, preferably taking your girlfriend with you.

One good thing that I can tell you both is that it WILL almost certainly be possible for the two of you to have babies. But you might have to use artificial insemination (AI). This is a technique in which the seminal fluid is collected in a container, and then inserted into the woman's vagina. Good luck!

 

Could she be pregnant?

 

Q Doc, my fiancé and I do not know very much about sexual matters, though we are both really keen on sex. Well, last night he asked me to give him 'oral'. So I did that, until he orgasmed. His man-fluid was on my lips.

Next, he kissed me. And then he 'went down' and gave me oral sex. This morning it suddenly struck me that what we did could have made me pregnant! What is your medical opinion, please?

A So you fear that when he climaxed, you got sperms on your lips, and that these were transferred to HIS lips - after which he might have transferred them to you vagina during cunnilingus (which is oral sex performed by a male on a female). And you wonder whether all this could have made you conceive.

Although what you suggest is THEORETICALLY possible, it strikes me as most unlikely. In all my professional career, I have never known a woman to get pregnant in this way.

So I am sure you will be OK. But as you and your fiancé are pretty highly-sexed, it would be a wise idea for you both to go and see a friendly doctor who could give you good advice about contraception.

 

Will he urinate in me?

 

Q Doc, I am a female virgin, age 20. I am terrified that if I have sex with my boyfriend, he might urinate in me! Is that possible?

A No. Men cannot urinate while they have an erection. So quit fretting.